Hail, O'Brien
- When
- June 15, 7:33 PM CST to 7:35 PM CST
- Where
- O'Brien County, 2.13 mi WNW of Hartley
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.190, -95.520
In the wake of a morning mesoscale convective system (MCS) across Nebraska, storms refired during the evening hours across northwest Iowa within fairly weak deep-layer shear and up to 2000 J/kg MUCAPE. Storms produced locally damaging wind as cores collapsed, and training of storms resulted in locally heavy rainfall of 2 to 3 inches around the Iowa Great Lakes in the matter of an hour or two.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
In the wake of a morning mesoscale convective system (MCS) across Nebraska, storms refired during the evening hours across northwest Iowa within fairly weak deep-layer shear and up to 2000 J/kg MUCAPE. Storms produced locally damaging wind as cores collapsed, and training of storms resulted in locally heavy rainfall of 2 to 3 inches around the Iowa Great Lakes in the matter of an hour or two.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 15, 6:03 PM CST, 1 hour 30 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Sioux Falls SD 703 PM CDT Sat Jun 15 2024 .KEY MESSAGES... - An area of showers and strong to severe storms will spread east into far northeast Nebraska and northwest Iowa, and perhaps adjacent portions of far southeast SD and southwest MN this evening. The main threats will the strongest storms will be large hail, damaging wind gusts, heavy downpours, and perhaps a few tornadoes. Severe weather threat is greatest through 10 PM, though may persist through midnight. - Heat advisory criteria with heat index readings nearing 100 degrees will be approached over Nebraska and Iowa Sunday afternoon and possibly Monday afternoon. - Potential for a higher end severe weather risk Sunday night into Monday across the region. Very large hail will be the primary risk, but damaging wind gusts may develop. Confidence remains low to moderate on location and timing. - Concern for heavy rain and flash flooding develops late Sunday night into Monday north of the I-90 corridor. By early Monday in this area, there's a high chance of 1+ inches of rain with a few locations potentially receiving 2+ inches. - An active weather pattern continues through most of next week. Ensemble guidance through the week suggests a high (>70%) chance for 2+ inches of rain with potential for some locations to see 4+ inches by next weekend. && .UPDATE... Issued at 638 PM CDT Sat Jun 15 2024 Severe storms continue to merge into a slow moving cluster of storms in northeast Nebraska early this evening. This MCS is likely to track northeast into northwest and west central Iowa late this evening. The resulting MCS is likely to remain well organized, fed by a stout LLJ and moving into a fairly unstable environment supportive of severe weather despite its slow motion. The environment as of early this evening has recovered with 1500-2000 J/kg MLCAPE, STP of 1-3, Pwats near 2.0, and modest mid level lapse rates across northwest Iowa and far northeast Nebraska. Though strong to severe storms developing ahead of the MCS cannot be ruled out, there are major doubts in this based on what has happened thus far and waning daylight, leaving the more likely severe threat to be the incoming MCS. Main threats over the next few hours are large hail up to golf ball size, localized flash flooding with rates of 1-2"/hr, and perhaps a few tornadoes. && .DISCUSSION... Issued at 301 PM CDT Sat Jun 15 2024 Instability slow to recover after a morning MCS in eastern NE has carved out a large relatively stable air mass. The outflow can be seen on satellite extending from eastern KS into central NE early this afternoon. With the wave in place across central NE into eastern SD a combination of diurnal heating and increased southerly flow should gradually work through this stable air mass. A decent pool of instability at 1500-2000 J/kg CAPE exists across south central NE which should spread northeast. The big question mark is just when storms may fire. With the delayed response from the morning MCS the deeper instability may not approach far northeast NE and northwest IA until closer to 0z, bringing the best chance for isolated severe storms into northwest IA from about 7 pm to 11 pm. While the overall shear profile is not very impressive the lowest km or so does have some decent speed and directional shear along with a fairly low LFC/LCL which means an isolated tornado cannot be ruled out. If development is much later than 0z isolated hailers will be the main threat. Once this wave passes this evening, weak mid and upper level ridging will build into the area as a strong low level cap develops. This cap will server a couple of purposes. The first will be to suppress any convective potential on Sunday afternoon and possibly into the early evening, even with an incoming weak boundary. The other purpose this boundary will serve is to limit mixing and allow moisture to pool near and ahead of this incoming front, resulting in surface dew points in the upper 60s to lower 70s. Combined with highs of 90 to 95, heat indices in mostly northwest IA could climb to around 100 in the afternoon. This brings us to Sunday night into Monday. The big battle will be between capping and forcing/moisture. A significant cap will continue into Sunday night, and current trends suggest that just about any parcel that tries to lift below about 850-800mb will not make it. This suggests we may need to wait for the main wave to eject northeast late Sunday night which would put the main threat for any severe weather and heavy rain from about midnight to noon Sunday night into Monday. Just how much instability will exist if lifting above 800 mb will be a big question. Overall there will be a late evening threat for some isolated elevated supercells with damaging hail the biggest threat, but the main threat will be later in the night with a likely lesser severe threat but a higher heavy rain threat. This potential continues to remain highest near and especially north of I-90. The models become less agreeable Tuesday into Wednesday with the strength of the wave to the northwest and the resultant position of the surface front. For now not enough confidence to worry about a whole lot during this time, but there will be a continue threat for showers and thunderstorms. Once the convective potential lifts north on Monday morning the precipitation chances should wane, but another system is expected to move into the area on Monday night into Tuesday which will bring a renewed threat into the area. The better chances appear to be near and west of I-29. The pattern remains active Thursday into Saturday with seasonally warm and humid conditions. The flow aloft is expected to become a bit more westerly but still indications that multiple weak waves will traverse this flow and bring continued chances for showers and thunderstorms. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 638 PM CDT Sat Jun 15 2024 VFR conditions with southerly winds will prevail across much of the region near and west of a Yankton to Sioux Falls to Marshall MN line tonight. Further southeast, a complex of showers and strong to severe storms will spread east into far eastern NE and western IA late this evening. IFR to MVFR conditions as well as damaging and/or gusty erratic winds, large hail, and perhaps even a tornado or two are possible with this cluster of storms. This activity is most likely to impact the Highway 20 corridor near KSUX to KSLB before 06z, but could impact areas as far north as KSPW and KSHL. After 06z, VFR conditions will prevail across the region through Sunday. A passing cold front will turn winds southwesterly and eventually northwesterly at KHON and KFSD on Sunday, becoming stationary between KFSD and KSUX by the end of the day. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && UPDATE...BP DISCUSSION...08 AVIATION...BP
Hazardous Weather Outlook National Weather Service Sioux Falls SD 731 PM CDT Sat Jun 15 2024 MNZ071-SDZ038>040-050-052>061-063>065-068-161245- Lincoln-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner- Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas- Hutchinson-Bon Homme- 731 PM CDT Sat Jun 15 2024 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered strong to severe storms are possible late Sunday evening into Monday morning, with the greatest risks of large hail up to 2 inches in diameter and 60 mph winds. Additionally, slow moving storms could produce locally heavy rainfall which could lead to localized ponding of water or flash flooding. Additional rounds of thunderstorms may occur Monday night into Tuesday with severe weather possible. A very active weather pattern is likely through the next week, so continue to monitor the local forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098- NEZ013-014-SDZ062-066-067-069>071-161245- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock-Dixon-Dakota-Minnehaha-Turner-Lincoln-Yankton-Union- 731 PM CDT Sat Jun 15 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...Tonight. Scattered thunderstorms may spread into northeast Nebraska and northwest Iowa this evening. The strongest storms may bring a tornado or two, locally heavy downpours leading to localized ponding of water or flash flooding, and perhaps ping pong ball size hail or damaging wind gusts up to 65 mph. Severe weather threat lingers through midnight. Patchy fog is possible Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are expected late Sunday evening into Monday morning, especially in areas along and north of Interstate 90. Scattered strong to severe storms are possible, with the greatest risks of large hail up to 2 inches in diameter and 60 mph winds. Additionally, slow moving storms could produce locally heavy rainfall which could lead to flooding. Additional rounds of thunderstorms may occur Monday night into Tuesday with severe weather possible. A very active weather pattern is likely through the next week, so continue to monitor the local forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening through midnight.
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
831 PM CDT Sat Jun 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM Funnel Cloud 2 NNW Emerson 42.31N 96.74W
06/15/2024 Dixon NE Trained Spotter
Wall cloud to the north of Emerson briefly
dropped a funnel cloud. Time and location
estimated by radar.
&&
TRMThe Sioux Falls radar (KFSD), 107 km away, was scanning. The volume nearest the first event began at 01:35 UTC.
5 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
Power poles leaning on the west edge of town.
Thunderstorm winds sporadically downed multiple power poles and trees in Correctionville.
Significant street flooding was reported in Spirit Lake.
A tree fell on a power line just west of Spirit Lake.
Three cars stalled in high water ponded in city streets.
Tree limbs from 10 to 12 inches in diameter fell onto power lines from the electric pole to garage. Winds were accompanied by hail up to dime size and torrential rainfall. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm winds damaged an outbuilding and dented in a grain bin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190942, 1190945, 1190946, 1190940, 1190943, 1190941, 1190947, 1190948.